South Dakota, 2004

Hail in South Dakota, June 10, 2004

June 10, 2004 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm developed across eastern Shannon County and moved northeastward into northwest Bennett County and western Jackson County. This storm produced hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across eastern Shannon County and moved northeastward into northwest Bennett County and western Jackson County. This storm produced hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 2:20 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 10, 2:20 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT THU JUN 10 2004

.DISCUSSION....AMENDING DISCUSSION TO INCLUDE ANOTHER TORNADO WATCH
ISSUED TO THE EAST OF PREVIOUS ONE THAT NOW INCLUDES TRIPP COUNTY.
NEW TORNADO WATCH ALSO EXPIRES AT 800 PM CDT. OTHER CHANGE IS THE
EXTENSION OF THE FLOOD WATCH IN SOUTH CENTRAL SD TO 700 AM CDT.
CURRENTLY STORMS ARE FORMING OVER MANY PARTS OF CWA.

PREVIOUS DISCUSSION...SENDING OUT DISCUSSION EARLY WITH SEVERE STORM
DEVELOPMENT IMMINENT. A VERY INTERESTING AFTERNOON AND EVENING
SHAPING UP FOR MUCH OF CWA. CURRENT SURFACE ANALYSIS HAS LOW
PRESSURE OVER NORTHEAST WY...NEAR GCC...WITH WARM FRONTAL BOUNDARY
EXTENDING FROM EAST CENTRAL WY AND ACROSS NORTHERN NEB AND INTO
WESTERN IA. SURF TROF/DRYLINE EXTENDS SOUTHWARD ACROSS EASTERN WY.
LOW CLOUDS BREAKING UP ACROSS MUCH OF SOUTHERN CWA RIGHT NOW. MOIST
EAST-SOUTHEAST SURF FLOW BRINGING DEWPOINTS IN THE 60S ACROSS MUCH
OF WESTERN SD. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS SOUTHWEST
SD EAST OF THE HILLS...MOVING TO THE NORTH TO NORTHEAST. WATER VAPOR
SHOWING UPPER LOW INTO WESTERN WY WITH CIRCULATION MOVING ACROSS
SOUTHERN WY...WHICH SHOULD BE THE MAIN TRIGGER FOR FURTHER STORM
DEVELOPMENT LATER THIS AFT AND EVE.

KEYS FOR THIS AFTERNOON AND INTO THIS EVENING WILL BE EXTENT OF
SUNSHINE AND WARMING THAT TAKES PLACE...AND ITS RESULT ON POTENTIAL
INSTABILITY. LAPS DATA SHOWING INSTABILITY INCREASING RAPIDLY ACROSS
THE SOUTH WITH LITTLE OR NO CIN. TIMING AND MOVEMENT OF DRYLINE AND
WARM FRONT WILL BE KEY TO SEVERITY OF STORMS AND POTENTIAL FOR
TORNADOES. RUC AND ETA PRETTY CONSISTENT WITH KEEPING WARM FRONT
NEAR SD/NEB BORDER THRU THE AFT AND EARLY EVE AS DRYLINE PUSHES
EASTWARD ACROSS NORTHEAST WY AND THE HILLS EARLY THIS AFT...ADJACENT
PLAINS EAST OF THE HILLS MID TO LATE AFT AND FINALLY ACROSS SOUTH
CENTRAL SD DURING THE EVE.

STORMS SHOULD FIRE ALONG THE BOUNDARY EARLY THIS AFT AS WAVE OVER WY
CATCHES UP WITH BOUNDARY. MAIN THREAT FOR SEVERE STORMS APPEARS TO
BE SOUTH AND EAST OF A LINE FROM FAITH TO RAP TO PINE RIDGE WHERE
SHEAR WILL BE MOST SUBSTANTIAL AND INSTABILITY GREATEST. LARGE HAIL
AND STRONG WINDS WILL BE THE MAIN THREATS. TORNADO POTENTIAL STILL
EXISTS...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA FROM IEN TO SFD
AND INTO NORTHERN NEB IN THE VICINITY OF THE WARM FRONT...WHERE 0 TO
1 KM SHEAR IS RATHER IMPRESSIVE AND LCLS WILL BE LOWEST. FLOOD
WATCH REMAINS IN EFFECT FOR TODD...MELLETTE...AND TRIPP CO THRU THE
EVENING. IF THIS STORM COMPLEX DEVELOPS INTO AN MCS ACROSS THAT AREA
THIS EVENING...FLOODING WILL AGAIN BE AN ISSUE.

UPPER LOW WILL THEN MOVE ACROSS EASTERN MT AND ND LATER TONIGHT AND
FRIDAY WITH CHANCE FOR SHOWERS MAINLY ACROSS NORTHERN CWA. THIS
SYSTEM WILL THEN MOVE FURTHER NORTH AND OUT OF REGION BY SATURDAY.
REST OF FORECAST FOR WEEKEND INTO NEXT WEEK LOOKS MOSTLY DRY AND
MILD. WILL KEEP SLIGHT CHANCE POPS ACROSS SOUTHERN SD ON SUN. WITH
ZONAL FLOW...CANNOT RULE OUT WEAK SHRTWV ENERGY BRINGING SOME
ISOLATED ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK...BUT AT THIS POINT
WILL NOT INTRODUCE ANY MENTION.
&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...TORNADO WATCH UNTIL 800 PM MDT (900 PM CDT) FOR ALL OF WESTERN
      AND SOUTH CENTRAL SOUTH DAKOTA.
...FLOOD WATCH THROUGH 700 AM CDT FRIDAY FOR SOUTH CENTRAL
   SOUTH DAKOTA.
.WY...TORNADO WATCH UNTIL 800 PM FOR CROOK AND WESTON COUNTY.
Hazardous weather outlook, Jun 10, 10:00 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT THU JUN 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA...

...FLOOD WATCH THROUGH THIS EVENING FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...

A STRONG UPPER LEVEL STORM SYSTEM WILL BEGIN TO MOVE INTO THE
NORTHERN HIGH PLAINS THIS AFTERNOON.  A VERY UNSTABLE ATMOSPHERE
AHEAD OF THIS STORM SYSTEM WILL CREATE FAVORABLE CONDITIONS FOR
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE STORMS OVER MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA.
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE
IS ALSO A POSSIBILITY OF TORNADOES. AT THIS TIME...THE GREATEST
THREAT FOR SEVERE STORMS IS EAST OF A LINE FROM FAITH TO RAPID CITY
TO PINE RIDGE. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS WESTWARD
INTO NORTHEAST WYOMING.

AS THUNDERSTORMS MOVE INTO SOUTH CENTRAL SOUTH DAKOTA...VERY HEAVY
RAINS ARE POSSIBLE. THEREFORE...A FLOOD WATCH CONTINUES FOR TODD...
TRIPP AND MELLETTE COUNTIES. AFTER 4 TO 8 INCHES OF RAINFALL OVER THE
PAST TWO NIGHTS...THE GROUND IS COMPLETELY SATURATED ACROSS MUCH OF
THESE AREAS AND ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE
ADDITIONAL FLOODING.

ALL RESIDENTS OF WESTERN AND CENTRAL SOUTH DAKOTA ARE URGED TO
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA THIS AFTERNOON AND
TONIGHT...AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES YOUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 10, 3:05 PM MST
Where
Oglala Lakota County, Rockyford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -102.500

Hail, Oglala Lakota

When
June 10, 3:30 PM MST
Where
Oglala Lakota County, 7 mi E of Pine Ridge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -102.433

Hail, Oglala Lakota

When
June 10, 3:35 PM MST to 3:45 PM MST
Where
Oglala Lakota County, 4 mi S of Porcupine
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.183, -102.333

Hail, Jackson

When
June 10, 4:10 PM MST to 4:20 PM MST
Where
Jackson County, 8 mi S of Potato Creek
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.417, -102.000

Hail, Jackson

When
June 10, 4:30 PM MST to 4:40 PM MST
Where
Jackson County, Wanblee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.567, -101.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406648, 5406649, 5406650, 5406651, 5406652.